Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 243, NWS Birmingham, AL

July 19, 2002Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 19, 2002, 2:21 PM CDT for Winston County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2002, 2:21 PM CDT (19:21 UTC)
Expired
Jul 19, 2002, 3:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Winston County, AL

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:35 PM CDTThunderstorm Wind 50 ECountywide, ALSeveral trees were blown down or uprooted mainly in the eastern half of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS54 KBMX 191921
SVRBHM
ALC133-192000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINSTON COUNTY IN NORTHWEST ALABAMA

* UNTIL 300 PM CDT

* AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL WINSTON COUNTY...MOVING EAST AT 25
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADDISON AND 
RURAL NORTHEASTERN WINSTON COUNTY.

STRONG DAMAGING WIND ARE POSSIBLE AS THIS STORM COLLAPSES...AND MAY 
KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. 
TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES 
AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 AM CDT, 11 hours 21 minutes earlier.

Area forecast discussion, Jul 19, 3:00 AM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT SAT JUL 19 2002

STAGE III PRECIP DATA FROM LMRFC INDICATES PRECIP MUCH MORE
WIDESPREAD THAN ANTICIPATED NORTH OF INTERSTATE 20 YESTERDAY...ABOUT
70%. (10 TO 20) SOUTH.  EVEN A FEW SEVERE STORMS ASSOCIATED WITH
THAT COOL POOL AND OUTFLOW BOUNDARY...AND EVEN A POSSIBLE TORNADO IN
BLOUNT/ST. CLAIR COS WHICH WILL BE SURVEYED TODAY...SOMEWHAT UNUSUAL
FOR JULY. TEMPS WERE HANDLED REASONABLY WELL.

IT LOOKS LIKE THE AVN HAS THE BEST HANDLE ON THE VORT MAX AT 06Z
COMPARED TO THE WATER VAPOR IMAGERY...LOCATED IN EXTREME SE TN AND
DRIFTING ESE. THE MM5/AVN/ETA ALL HAVE THE VORT AXIS NEAR AN ANB-BHM-
TCL LINE BY 18Z SAT...THEN DIFFERENCES APPEAR. AVN/MM5 KEEP THE
AXIS SLOWLY MOVING SOUTHWARD WHILE THE ETA IS SLOWER. AT ANY RATE...
SEVERAL WEAK SHORT WAVE TROUGHS ROTATE INTO THIS WEAK UPPER TROUGH
THROUGH THE SHORT TERM PERIOD...AND BY 60HRS...A BROAD AREA OF LOW
PRESSURE COVERS THE SEUS.

ATTM...IT APPEARS THE SOUTH HALF OF THE CWA HAS THE BEST CHANCE FOR
POPS TODAY. THIS IS WHERE THE BEST UPPER SUPPORT IS...AND OUTFLOW
BOUNDARIES MOST LIKELY RESIDE. ATMOSPHERE AS A WHOLE DOES NOT CHANGE
MUCH IN MOISTURE CONTENT OR INSTABILITY TODAY...WITH PRECIP WATER
VALUES NEAR 2. SCT POPS LOOK GOOD...BUT SLIGHTLY HIGHER SOUTH HALF.
SUN RAIN CHANCES WILL BE SCT SOUTH HALF WITH SLIGHTLY LOWER TN
VLY. MOISTURE AXIS SHIFTS TO THE SOUTH...BUT CANT REMOVE POPS
ENTIRELY N AL. MON WILL HAVE THE SAME POP FLAVOR AS SUN MOST AREAS.

IN THE EXTENDED...NOT MUCH CHANGE EXPECTED IN THE ZONE ISSUANCE THIS
TIME AROUND. CANT GET MYSELF TO BITE ON THE FRONT ADVERTISED BY
THE AVN/MRF TO BLAZE THROUGH THE ENTIRE CWA ON TUE. IT IS JULY.
LATER SHIFTS CAN MONITOR MODEL CONTINUITY.

PRELIM NUMBERS...
HSV BB 090/071 091/071 092 7531212
BHM BB 091/071 092/071 092 7543323
MGM BB 095/073 093/073 093 7543433

.BHM...NONE.

In the hours before

Special weather statement, Jul 19, 8:51 AM CDT, 5 hours 30 minutes before
ALZ001>050-191500-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
851 AM CDT FRI JUL 19 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

MOISTURE WILL INCREASE ACROSS THE AREA TODAY AND TONIGHT AS AN UPPER
LEVEL SYSTEM APPROACHES FROM THE NORTHWEST.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN SECTIONS
WITH ONLY ISOLATED STORMS ACROSS THE SOUTH.  A FEW STORMS ACROSS
THE NORTH WILL BE STRONG...WITH GUSTY WINDS...HEAVY DOWNPOURS AND
FREQUENT LIGHTNING...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

HOWEVER...LOCATIONS ACROSS SOUTH CENTRAL ALABAMA WILL AGAIN
EXPERIENCE AFTERNOON HEAT INDICIES NEAR 105 DEGREES THIS
AFTERNOON.  EXERCISE CAUTION WHILE PARTICIPATING IN OUTDOOR ACITIVIES
ACROSS THESE AREAS THIS AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
Special weather statement, Jul 19, 1:30 PM CDT, 51 minutes before
ALZ001>050-192030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUL 19 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

THE DRY AIR AND HIGH PRESSURE THAT HAS BEEN ACROSS NORTH AND
CENTRAL ALABAMA HAS BEGUN TO MOVE EAST...ALLOWING MOISTURE TO
INCREASE ACROSS THE AREA THIS AFTERNOON AND TONIGHT...AS AN UPPER
LEVEL SYSTEM APPROACHES FROM THE NORTHWEST.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN SECTIONS...
WITH ONLY ISOLATED STORMS ACROSS THE SOUTH.  A FEW STORMS ACROSS THE
NORTH COULD BE STRONG...WITH GUSTY WINDS...HEAVY DOWNPOURS AND
FREQUENT LIGHTNING...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.

THE WET MICROBURST POTENTIAL ACROSS THE CENTRAL AND SOUTHERN SECTIONS
OF THE COUNTY WARNING AREA IS ON THE HIGH SIDE FOR TODAY.  IF A
THUNDERSTORMS DOES DEVELOP AND GROW RAPIDLY...VERY STRONG GUSTY WINDS
COULD OCCUR AS THE THUNDERSTORM COLLAPSES.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY MORNING.

HOWEVER...LOCATIONS ACROSS SOUTH CENTRAL ALABAMA WILL AGAIN
EXPERIENCE AFTERNOON HEAT INDICES NEAR 105 DEGREES SATURDAY
AFTERNOON.  EXERCISE CAUTION WHILE PARTICIPATING IN OUTDOOR
ACTIVITIES ACROSS THESE AREAS THIS AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...4
MONTGOMERY...4

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:09 PM CDTSevere Thunderstorm WarningBMXMarengo51 min
Jul 19, 3:46 PM CDTSevere Thunderstorm WarningBMXBlount44 min
Jul 19, 4:12 PM CDTTornado WarningBMXSt. Clair48 min
Jul 19, 4:36 PM CDTSevere Thunderstorm WarningBMXCalhoun39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.